Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
lb2

Should I stop birth control while on accutane?

So... I started birth control about 7 or 8 months ago before I broke out extremely badly. It was 1-2 weeks after I started it that I got my first real HUGE cyst. After my cyst was drained a few times and injected and continued to come back, my derm suggested accutane. Since I had to be on birth control for at least a month before starting accutane, I continued to take it even though I was considering that that may have been the reason I broke out so badly in the first place.

There were complications with starting the accutane and it took longer than I thought, and in that time I was waiting to start it, I got two gigantic other cysts that were squishy and puffy and huge(THAT I STILL HAVE SO FAR). SO. Still on birth control, I started accutane finally and have been on it for 2 months so far but only on my highest dose for one (1st month was 30 and 2nd month was 50). I'm reading on here alot about hormonal acne and stuff, so it made me start to think about the coincidence that as soon as I started birth control I broke out horribly. But i didn't have enough time to stop taking it and see if I cleared because it was required for accutane. So my question is should I stop taking my birth control in the middle of my accutane course and see if it speeds the process up? Or should I just keep with how things are and see if by the end of my course if i'm still not clear than I'll stop the birth control.

I'm just concerned that if i DO stop it now and my face clears up on accutane alone w/o birth control... how will I know that was making it worse? Like how will I know unless i start taking it again after i'm clear and my cysts come back? than i'll just have to go through accutane AGAIN!

There's really no easy solution to this but I just really need some input and suggestions.

Do you think the birth control started all this?

Share this post


Link to post
Share on other sites

I'm going through the same problem. Birth control really messed up my acne and made it explode. I switched to a different brand and it doesn't seem so bad now.

I doubt that you would be allowed to stop the pill though because of the iPledge program that girls have to go through on Accutane. Are you on it?

Share this post


Link to post
Share on other sites

Your acne could possibly be related to birth control, but in a lot of cases birth control reduces acne.

In any event, you should be taking birth control anyway if you are taking accutane and are female. I think iPledge requires 2 forms if sexually active.

In regards to acne, I don't think it matters birth control or not. I would do whatever you plan to do for the rest of your life while on accutane. That way you know when you clear up, you're not going to be making any significant changes later that could mess with the balance of things.

- Richard

Share this post


Link to post
Share on other sites

Well, I know personally that I'm not going to have sex while I'm on accutane so as for stopping the birth control it wouldn't be a problem. I just wont tell my derm haha. But Richard B, that was my problem. I didn't want to stop the birth control now and then re start it and have it get worse again. And since i'll still be on the same birth control when I get off the accutane wouldn't my cysts just come back? Ah this is so confusing!

I'm pretty much screwed when it comes to knowing if the birth control made me have this terrible acne, because I never had time to stop and see if my cysts went away.

Share this post


Link to post
Share on other sites

I was on and still am on ortho-cyclin. According to the lady who gave it to me she said it was the lowest dose of whatever and works well for clearing acne and has the less side effects blah blah.

It's hard to try to explain what i'm asking, but pretty much should i just stay on my birth control throughout my course of accutane and continue afterwords as well (but what if i break out again because of it?), or should I stop the birth control and then when I'm off accutane get a different kind? (The only problem would be what if it causes me to break out again!) And another problem would be would stopping the BC during the accutane cause me to break out or would it not be a problem because im on the accutane? I'm so concerned about breakouts because i don't just get pimples, i get HUGE cyst that last forever so i'm terrified to break out again.

I'm sorry i'm so jumbled and all over the place! I'm just having a hard time trying to put into words what exactly I'm asking lol <3

Share this post


Link to post
Share on other sites

I've never tried that pill but I was on YAZ and it was the worst experience ever. The entire thing is a scam. I recently switched to Loestrin 24 fe and it seems to be a looot better.

Honestly you should most likely just talk to your doctor about all of this. They may be able to switch your BCP to something else if you really feel that this one isn't right for you.

Also, entirely stopping BCPs can be just as bad as being on them. When I stopped the YAZ pill I actually broke out a LOT more. It was god awful. So maybe you just want to stay on it.

Share this post


Link to post
Share on other sites

Yeah exactly, I feel like if I stop it there will be problems that go beyond accutane. But i've heard horror stories about yaz. Frankly, i've heard horror stories about pretty much every birth control out there. It just sucks that I'm almost positive that's the reason i'm in my house 24/7 and have no life anymore! and i took it in the first place to get rid of my just mild acne! and now its SEVERE! grrrr

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


                ×